Alert archive / New York / Small Craft Advisories in 2017
Small Craft Advisory 36, NWS New York, NY
NWS New York, NY issued this small craft advisory at Mar 11, 2017, 3:24 PM EST. It was in force for 35 hr.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2017, 3:24 PM EST (20:24 UTC)
- Expired
- Mar 13, 2017, 3:50 AM EDT
- In force
- 35 hr
- Issued by
- NWS New York, NY
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 11, 1:12 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Mar 11, 1:12 PM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service New York NY
112 PM EST Sat Mar 11 2017
.SYNOPSIS...
Arctic high pressure builds southeast out of central Canada
through the weekend and then over the area on Monday. A strong
coastal storm is likely to impact the area Monday night into
Tuesday Night. High pressure builds in for the end of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Deep low pressure passes across the Canadian Maritimes region,
as upper trough and shortwave energy passes across New England.
Sprawling arctic high pressure extends SE from central Canada
into the Mid Atlantic states.
Winds will be gusty this afternoon, with mixing depth up to
700-750 hpa. Analysis of available winds aloft shows the
potential for 45 to 50 mph gusts locally.
After earlier collaboration with surrounding offices, decided
to hold off on issuance of a wind advisory as best potential
appears to be across New England, aided by passing PVA.
Trends/obs though will need to be watched and gusts to 40 to 45
mph are likely.
Did address winds, blowing snow and black ice with Special
Weather Statement earlier.
Shortwave energy and NW flow extending from lake Superior
should provide enough moisture for sct-bkn stratocu, with
scattered flurries working into the region this afternoon.
Latest high resolution models do show this potential.
High temperatures likely only reach the mid to upper 20s (15-20
degrees below seasonable, with windchills only into the single
digits to lower teens.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Polar troughing will continue to reside over the NE U.S the rest
of the weekend...lifting north on Monday. At the
surface...sprawling arctic high pressure will continue to build
SE from central Canada towards the region tonight into Sunday. A
northern stream shortwave moves through on Sunday afternoon
with sct stratocu...but reduced instability over the Great
Lakes should limit threat for flurries. Sunny and dry on Monday
under moderating arctic high and shortwave ridging.
Main story will continue to be the unseasonable cold...with temps
potentially struggling to get to the freezing mark both Sunday and
Monday (15-20 degrees below seasonable). Windchills likely run in
the single digits coastal plain...and 0 to 5 below zero across
interior late tonight/Sun morning on gusty NW winds. Gusty NW winds
of 25 to 35 mph likely on Sunday...subsiding Sunday Night into
Monday as high pressure work over the region.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Models continue to strongly signal potential for a strong coastal
storm during the Monday Night into Tue Night period in response to
interaction between northern stream...Pac...and sub-tropical
energies across the Central and Southern US. Strength/location
differences still exists on how these energies phase...but they are
converging on the idea of PAC energy diving into the southern U.S
and phasing with subtropical energy Mon Night...with this phased
energy then tracking up the coast around digging northern stream
energy/developing Great Lakes upper low on Tuesday...and then
eventually phasing with the northern stream energy as a closed low
over NE US Tue Night/Wed. Note there are also a small subset of
solutions that leave PAC and subtropical energies
unphased...which would result in a split scenario of offshore
low and inside runner. In any case...expecting convergence on
solutions in the next 24-36 hrs as these discrete energies get
sampled by RAOB networks...but may still take till within 24 hrs
models to strongly converge based on the inherent model
difficulty in handling such as complex handing northern and
southern stream phasing.
This above spread manifests in more-so track and to a lesser extent
intensity/timing differences of resultant southern low tracking up
the coast Mon Night into Tue Night. Operational track spread exists
in how close to the coast low pressure hugs which are all in play at
this point, but for consistency and middle road have stayed close to
previous forecast and EPS/GEFS ensemble means with a low
pressure track off the Mid Atlantic...se of LI...and near Cape
Cod.
Based on above...potential for a widespread significant snowfall (1
ft+) combined with strong winds continues. With ECMWF/GFS
showing potential for 60kt+ at 950 HPA along the coastal
plain Tue/Tue eve...a threat for high wind gusts and blizzard
conditions exists.
Based on extent of southern stream phasing and resulting viable
model spread of low pressure tracks...potential for a period of
mixing or even a period of heavy rain continues along the coast.
Official forecast...heavily leaned towards EPS/GEFS ensemble
mean tracks...would limit any mixing to the south fork of LI.
Low pressure departs Tuesday Night with heavy precip ending...but
snow showers could lingers through Wednesday as the phased
and closed upper low moves through.
High pressure builds in thereafter.
Well below normal temperatures expected through the week.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
High pressure builds in over the weekend.
VFR. Gusty WNW winds this afternoon and early this evening,
likely favoring south of 310 magnetic. A few flurries or a
brief snow shower will be possible through 22z, however will
leave out of the tafs due to low confidence of timing and
placement and a rather small area in coverage. Winds continue to
gust into the evening and overnight, however gusts do diminish
overnight. Could lose the gusts for a few hours from 6z to
around daybreak Sunday morning, however, gusts re- develop after
sunrise.
.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.Sunday...VFR. NW winds south of 310 magnetic G20-25KT.
.SUNDAY NIGHT...VFR. NW winds G15-20KT.
.MONDAY...VFR.
.MONDAY NIGHT THROUGH TUESDAY...Snow with IFR or lower
conditions, possibly transitioning to mixed precip or rain
especially east/closer to the coast. Strong E-NE winds with
potential for G40KT.
.TUESDAY NIGHT...Precipitation changing back to all snow before
tapering to scattered snow showers, with chance of IFR
conditions. Winds backing NW G30KT.
.WEDNESDAY...Mainly VFR. NW winds G30KT.
.THURSDAY...VFR. NW winds.
&&
.MARINE...
Gale warnings on all area waters through 00Z (7pm Saturday) and the
eastern ocean waters til 06Z (1 am Sunday).
A strong NW flow on the back side of a rapidly deepening low
tracking across the Canadian Maritimes will continue today with
gusts between 35 and 40 kt on the area waters.
Wind gusts subside from gale force to SCA levels tonight, and then
below SCA Sunday night as Arctic high pressure slowly begins
building from the west Saturday night through Monday.
Quiet on Monday as high pressure moves across the waters. Then winds
and seas likely increase Monday night with the approach of a coastal
storm. Gales will be possible with this storm Monday Night into
Tuesday night, coming down below Gales Tuesday night. However, and
extended period of SCA winds is possible over the ocean waters
through Wednesday night.
Waves quickly build to above SCA criteria late Monday night and
continue to increase Tuesday, peaking out at 12 to 15 ft for the
ocean zones and 6 to 8 ft across the Sound. Waves come down
below SCA for the sound late Tuesday afternoon into Tuesday
night, while the ocean will remain above 5 ft throughout the
long term.
&&
.HYDROLOGY...
A strong coastal storm will bring potential for 1 to 2 inches of
liquid equivalent precip...but much of that should be in the
form of now. No hydrologic problems are anticipated.
&&
.TIDES/COASTAL FLOODING...
Significant spread exists in surge guidance for Monday Night
into Tuesday based on model spread in low pressure track.
Main concern is for the Tue late morning/early aft high tide
cycle coming off a full moon on Sunday. Generally 1 1/2 to 2 ft
of surge are needed for minor coastal flooding and around 3 ft
for moderate. Current ensemble means track low pressure
southeast of LI Tue/Tue night...keeping winds veered to the NE/N
and likely limit coastal impacts to minor. But based on model
spread...there is still potential for low pressure to track
closer to the coast...which would result in a stronger and
longer period of easterly flow...and pose a threat for moderate
coastal impacts.
The more likely scenario should become clearer over the next
24-36 hrs as models converge further on storm track.
&&
.CLIMATE...
Record low maximum temperatures for Saturday, March 11
Location.......Record Low Max/Year Set
Central Park..........28/1885
LaGuardia.............32/1998*
J F Kennedy...........32/1969*
Newark................30/1937
Bridgeport............33/1998*
Islip.................33/1998
Record low temperatures for Sunday, March 12
Location.......Record Low/Year Set
Central Park..........8/1888
LaGuardia.............15/1984
J F Kennedy...........12/1984
Newark................13/1934
Bridgeport............11/1984
Islip.................14/1984
Record Low Maximum Temperatures for Sunday, March 12
Location.......Record Low Max/Year Set
Central Park..........26/1900
LaGuardia.............28/1984
J F Kennedy...........29/1984
Newark................30/1984
Bridgeport............27/1984
Islip.................25/1984
Record low temperatures for Monday, March 13
Location.......Record Low/Year Set
Central Park..........6/1888
LaGuardia.............19/2014*
J F Kennedy...........19/2014
Newark................18/1948
Bridgeport............16/1998
Islip.................17/1998
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Warning until 7 PM EST this evening for ANZ330-335-338-
340-345-353-355.
Gale Warning until 1 AM EST Sunday for ANZ350.
&&
SYNOPSIS...NV
NEAR TERM...NV/PW
SHORT TERM...NV
LONG TERM...JP/NV
AVIATION...BC/JE
MARINE...BC/PW
HYDROLOGY...NV
TIDES/COASTAL FLOODING...
CLIMATE...Hazardous weather outlook, Mar 11, 4:33 AM EST, 10 hours 51 minutes before
Hazardous Weather Outlook National Weather Service New York NY 433 AM EST Sat Mar 11 2017 CTZ009>012-NJZ006-106-108-NYZ071>075-078>081-176>179-120945- Southern Fairfield-Southern New Haven-Southern Middlesex- Southern New London-Hudson-Eastern Essex-Eastern Union- Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 433 AM EST Sat Mar 11 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. Hazardous weather not expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. The potential is increasing for a strong coastal storm producing significant snowfall and strong winds Monday Night into Tuesday Night. There is also a low threat for moderate coastal flooding at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday Night into Tuesday. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>008-NJZ002-004-103>105-107-NYZ067>070-120945- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Western Passaic-Eastern Passaic-Western Bergen- Eastern Bergen-Western Essex-Western Union-Orange-Putnam-Rockland- Northern Westchester- 433 AM EST Sat Mar 11 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. Hazardous weather not expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. The potential is increasing for a strong coastal storm producing a significant snowfall and strong winds Monday Night into Tuesday Night .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday Night into Tuesday. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-353-355-120945- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 433 AM EST Sat Mar 11 2017 ...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Potential is increasing for a strong coastal storm producing gale to storm force winds Monday Night into Tuesday Night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ350-120945- Moriches Inlet NY to Montauk Point NY out 20 nm- 433 AM EST Sat Mar 11 2017 ...GALE WARNING IN EFFECT UNTIL 1 AM EST SUNDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Potential is increasing for a strong coastal storm producing gale to storm force winds Monday Night into Tuesday Night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 3:38 PM EST | Blizzard Watch | OKX | Bronx, Kings, Nassau, New York, Queens, Richmond and 2 more | 36 hr |
| Mar 11, 3:38 PM EST | Winter Storm Watch | OKX | Orange, Putnam, Rockland, Westchester | 24 hr |
Nearby
Small Craft Advisories in New York, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.